PetPlace.com Hyperkalemic Periodic Paralysis - Page 3

My Pet: FREE Tools to Care for Your Pet and Connect with Others


Over 10,000 Vet Approved Articles Search All Articles

Hyperkalemic Periodic Paralysis

By: Dr. Melissa Mazan

Read By: Pet Lovers
Email To A Friend Print
Diagnosis

In addition to the clinical signs, if your veterinarian is able to obtain a blood sample at the time of an attack, analysis will show a very high potassium level. Blood potassium levels are usually normal in between. In addition, your veterinarian may recommend the following:

  • Specialized neuro-diagnostic tests. Although we don't see outwardly abnormal signs during an attack, the muscles are actually still functioning abnormally. This is detectable using an electromyogram, or EMG. This test usually must be done in a referral hospital that has special equipment. What the examiner will notice is that the muscle has abnormal spontaneous activity, due to small fluctuations in potassium and sodium.

  • Genetic tests. The definitive test, however, is a genetic test that allows us to determine whether the affected horse carries the gene for HYPP. All that this requires is a blood sample – and it is a very accurate test.

  • Veterinarians used to diagnose HYPP by challenging the horse with a test dose of potassium given orally. This test is generally no longer done.

    Treatment

    It is important to be able to recognize whether your horse is having a mild attack or a severe attack. A moderate to severe attack requires veterinary care, whereas a mild attack may often be treated at home by the owner. If you are not experienced with this disease, it is wise to call your veterinarian in all cases, until both of you feel comfortable with your ability to make the right decision.

    A mild attack would consist of mild muscle trembling, but no signs of recumbency, abnormal whinny, or generalized weakness. In the case of a mild attack, there are several things that seem to help.

  • Very light exercise, such as hand-walking

  • Carbohydrates. Feed your horse plain corn, light corn syrup, or even sugar. Sugar prompts the body to release insulin, which in turn has the effect of moving potassium back into the cells. Avoid feeds with molasses added, as molasses is high in potassium.

  • Azetazolamide. If you have already consulted with your veterinarian about your horse, she may recommend that you give your horse a dose of a drug called acetazolamide. This is a diuretic to make your horse urinate and it also promotes the loss of potassium in the urine.

    In the case of a moderate to severe attack, emergency treatment by a veterinarian is needed. The goal of treatment is to decrease the amount of potassium in the blood stream so that the muscles will regain their ability to contract normally.

  • I.V. sugar. One of the first things that your veterinarian will do is to give your horse dextrose (a sugar) intravenously. As with oral adminstration of sugar, this will help to drive potassium back into the cells.

  • Bicarbonate. Oftentimes, your veterinarian will combine the dextrose with bicarbonate, which has an additive effect with the dextrose.

  • I.V. calcium. If your horse is severely affected, your veterinarian may administer calcium intravenously – this may help to counter the effects of the potassium.

  • Insulin. If none of this is helping, your veterinarian may choose to give insulin to boost what your horse is producing on his own in response to the dextrose.

  • Acetazolamide. Finally, your veterinarian will probably give acetazolamide, to encourage your horse's body to waste potassium.

  • Comment & Share
    Email To A Friend Print
    Keep reading! This article has multiple pages.

    Dog Photos Enjoy hundreds of beautiful dog photos Let's Be Friends Follow Us On Facebook Follow Us On twitter

    Close

    Email to a Friend

    Article to eMail
    Hyperkalemic Periodic Paralysis




    Thanks!
    Close
    My Pet
    Coming Soon

    Tools to Care for Your Pet and
    Connect with Others!

    Be the First to Know.
    Notify Me